Texas, 2012

Damaging Winds in Texas, December 19 to 20, 2012

December 19 to 20, 2012 · NWS SHV · 26 events in 17 counties and zones

A very unstable airmass developed across the Four State region during the afternoon and evening hours of December 12th. A potent upper level storm system moved out of the Inter Mountain West and into the Southern Plains during the afternoon as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the Four State region during the afternoon and evening hours of December 12th. A potent upper level storm system moved out of the Inter Mountain West and into the Southern Plains during the afternoon as well. A warm front moved north of the region allowing for dewpoint temperatures well into the 60s across the entire region. Shear was very strong ahead of this upper level storm system with nearly 70 knots of deep layer shear. The wind profile however was unidirectional which given the instability in place, provided the necessary ingredients for a squall line to develop. Storms originally developed across North Central Texas and Southern Oklahoma along a prefrontal surface trough. The broken line of storms increased in coverage and intensity with the squall line moving through the entire Four State Region during the late night hours of the 19th and early morning hours of the 20th. Wind damage was widespread across the entire Four State Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 19, 10:26 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 19, 10:26 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1026 PM CST WED DEC 19 2012

.DISCUSSION...
68 MPH WIND GUST AT KAUFMAN CO JUST TO OUR WEST WITH A SEVERE
THUNDERSTORM WATCH NOW PINNED UNDER THE TORNADO WATCH THAT GOES AN
EXTRA HOUR UNTIL 3 A.M. FOR MUCH OF NORTHEAST TEXAS. OUR RADAR IS
SHOWING A SOLID LINE EXTENDING NOW FROM NEAR MENA AR...TO SLIM AND
SHERWOOD OK...TO PARIS...TO SULPHUR SPRINGS...CANTON...CORSICANA
AND ABOUT MEXIA. EASTWARD MOVEMENT OF THE LINE IS 40 MPH WITH
STORMS MOVING FASTER ALONG THE LINE TO THE NORTHEAST. TERRAIN
INDUCED BOWS WILL OCCUR ALONG THE LINE INTO MUCH OF THE NIGHT.
DAMAGING WINDS ARE STILL THE PRIMARY THREAT WITH ISOLATED HAIL AND
TORNADOES AS WELL. THE LINE OF STRONG/SEVERE THUNDERSTORMS WILL
BE NEAR LONGVIEW BY MIDNIGHT AND SHREVEPORT BY 0100 OR 0130 A.M.
STAY TUNED OVERNIGHT. THE COLD FRONT IS STARTING TO CATCH UP TO
THE DRY LINE AND WILL CONTINUE WITH GOOD FORCING ALL NIGHT AND
PERHAPS PAST DAYBREAK TOO OVER OUR SE CORNER. GET READY WINTER IS
COMING BACK A DAY EARLY. THE WINTER SOLSTICE WILL OCCUR AT 5:12
A.M. LST ON FRIDAY MORNING. /24/

&&

.PREV DISCUSSION... /ISSUED 832 PM CST WED DEC 19 2012/

DISCUSSION...
DRY GETTING AN EARLY START AND FARTHER WEST TO BOOT WITH A LINE OF
THUNDERSTORMS STRETCHING ACROSS SOUTHEAST OKLAHOMA AND NORTH TEXAS.
THE COLD FRONT IS LAGGING THE DRY LINE BY SEVERAL COUNTIES BUT
SHOULD BE THROUGH MUCH OF OUR AREA BY DAYBREAK. A TORNADO WATCH
HAS BEEN ISSUED GENERALLY ALONG AND NORTH OF I-30 OF NE TX AND SW
AR UNTIL 2 AM. ADDITIONAL COUNTIES MAY BE UNDER THE GUN BY
MIDNIGHT WITH THE PROSPECT FOR AT LEAST ONE MORE...SOUTHWARD
EXTENDING WATCH DURING THE OVERNIGHT HOURS. CHECK YOUR NOAA
WEATHER RADIOS FOR WX RADIO ON SWITCH NEAR THE ANTENNA...WALL PLUG
INS AND BATTERY BACKUP BEFORE RETIRING TO BE ALERTED TO AN
ADDITIONAL WATCH OR ISOLATED WARNINGS THAT MAY OCCUR DURING THE
OVERNIGHT HOURS. THE WATER VAPOR SHOWS A VIGOROUS UPPER LOW OVER
THE TX/OK PANHANDLES MOVING TO THE SOUTHEASTWARD IN THE WAKE OF
THE COLD FRONT. SNOW IS FALLING OVER THE TX PANHANDLE AT MORE THAN
A COUPLE OF SITES WITH 20S AND 30S RACING SOUTHEAST.

WE HAVE MADE SOME CHANGES TO HOURLY TEMPS...BUT NOT OVERNIGHT
LOWS. SFC WINDS LOOK GOOD AND SKY AND WEATHER/POPS HAVE BEEN
UPDATED TO REFLECT OUR CURRENT SCENARIO. OUR SOUNDING SHOWED A
DECENT CAP AT 7KFT...BUT FWD/S ASCENT HAS SHOWN DECENT EROSION AND
OURS WILL TOO BY MIDNIGHT. LOTS OF DUST BLOWING ACROSS TEXAS
BETWEEN THE DRY LINE AND THE FRONT SO LOOK FOR A DIRTY RESIDUE
REMAINING ON SURFACES TOMORROW AS THE COLD AIR DRIES UP THE RAIN
DROPS AND LEAVES BEHIND THE DUST NUCLEI. /24/

AVIATION...
VERY ACTIVE WEATHER EXPECTED ACROSS THE TERMINALS OVER THE NEXT 24
HOURS. CONVECTIVE LINE OF THUNDERSTORMS IN ASSOCIATION WITH A
PREFRONTAL TROUGH/DRY LINE ACROSS NORTH CENTRAL TEXAS AND SOUTHEAST
OKLAHOMA CONTINUES TO JELL OUT AHEAD OF A STRONG COLD FRONT ACROSS
CENTRAL OKLAHOMA INTO WEST CENTRAL TEXAS. THIS LINE OF CONVECTION
WILL LIKELY CONTINUE MOVING TO THE EAST NORTHEAST THIS EVENING
BEFORE THE COLD FRONT CATCHES THE DRYLINE AND A LINEAR LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVE THROUGH THE TERMINAL LOCATIONS
DURING THE NIGHT.

CEILINGS ARE VFR FOR NOW EXCEPT AT THE LFK TERMINAL WHERE MVFR
CEILINGS HAVE DEVELOPED.  OVER THE NEXT FEW HOURS...EXPECT CEILINGS
TO GRADUALLY LOWER TO MVFR ACROSS MOST LOCATIONS AHEAD OF THE
EVENTUAL SQUALL LINE. A BRIEF WINDOW OF TSRA IS EXPECTED AT EACH
TERMINAL THROUGHOUT THE NIGHT...FOLLOWED QUICKLY BY VFR CONDITIONS
AND A DRASTIC WIND CHANGE IN BOTH SPEED AND DIRECTION.

CONVECTION SHOULD BE THROUGH EVEN OUR EASTERN MOST TERMINALS ELD/MLU
BY 12Z THU WITH WEST TO NORTHWEST WINDS SUSTAINED AT 20-25KTS WITH
GUSTS TO 35KTS POSSIBLE AT LEAST DURING THE MORNING HOURS THURSDAY.

/13/

PREV DISCUSSION... /ISSUED 316 PM CST WED DEC 19 2012/

DISCUSSION...

WELL...FIRST THINGS FIRST...EVEN WITH CLOUDS IN PLACE ACROSS THE
AREA TEMPERATURES MANAGED TO CLIMB TO AS MUCH AS 20 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. THIS SURFACE HEATING MAY HELP
DESTABILIZE THE ATMOSPHERE AS THE APPROACHING UPPER LEVEL TROUGH
MOVES EVER CLOSER TO THE REGION FROM THE NORTHWEST. CURRENT POSITION
OF THE TROUGH IS JUST TO THE EAST OF THE FOUR CORNERS. THE
SURFACE LOW IN ADVANCE OF THE SYSTEM IS CURRENTLY TRAVERSING THE
TEXAS PANHANDLE. FROM THERE IT WILL MOVE EAST NORTHEAST TOWARD
SPRINGFIELD MISSOURI. AS IT DOES SO...IT WILL DRAG A COLD FRONT
ALONG WITH IT. LATEST MODEL DATA SUGGESTS THAT IT WILL TAKE THE
FRONT A BIT LONGER TO ENTER THE AREA...SO HAVE EXTENDED POPS A
LITTLE FURTHER WEST AND HAVE KEPT POPS IN THE FORECAST A BIT LONGER
FOR AREAS EAST OF SHREVEPORT. EXPECT SHOWERS/STORMS TO INITIATE
SHORTLY BEFORE MIDNIGHT FROM A ROUGHLY FORT SMITH ARKANSAS TO A
SULPHUR SPRINGS TEXAS LINE. THIS LINE SHOULD MAKE IT TO A
NACOGDOCHES TEXAS TO SHREVEPORT LOUISIANA LINE AROUND 3 AM CST.
FROM THERE...IT WILL MOVE EASTWARD AND BE THROUGH FAR EASTERN
AREAS...INCLUDING MONROE SHORTLY AFTER SUNRISE.

SEVERE WEATHER THREAT STILL EXISTS...AS THE STORM PREDICTION
CENTER HAS EXPANDED THE SLIGHT RISK AREA WESTWARD. THE TIMING OF
THE SEVERE THREAT WILL BE HIGHLY DEPENDENT UPON THE POSITION OF
THE FRONT...AS THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
CONFINED TO JUST AHEAD AND ALONG THE FRONT ITSELF. THIS WILL BE THE
LOCATION FOR THE BEST LIFT...SHEAR AND HELICITY. MANY INSTABILITY
VALUES ARE NOT PAINTING THIS TO BE A BIG EVENT...BUT AREAS ALONG
THE FRONT MAY BECOME UNSTABLE ENOUGH FOR THE
POSSIBILITY OF ISOLATED TORNADOES AND STRONG WINDS. THESE AREAS
ARE GENERALLY TO THE NORTHWEST OF SHREVEPORT. THE THREAT WILL
THEN TRANSITION SOUTHEASTWARD AS MORE OF A LINE OF STORMS
DEVELOPS. SO...AREAS EAST OF SHREVEPORT ARE NOT OUT OF THE
WOODS...BUT SHOULD BE LOOKING AT MORE OF A DAMAGING WIND THREAT.
CAUTION SHOULD ALSO BE TAKEN...AS THIS WILL BE A NIGHTTIME SEVERE
WEATHER EVENT...WHICH IS ALWAYS A CAUSE FOR CONCERN.

AFTER THE PASSAGE OF THE COLD FRONT DURING THE OVERNIGHT THROUGH
EARLY MORNING HOURS...STRONG NORTHWEST WINDS ASSOCIATED WITH THE
UPPER LEVEL AND SURFACE LOW RETREATING TO THE NORTHEAST WILL BEGIN
TO DEVELOP ACROSS THE FORECAST AREA. THESE NORTHWEST WINDS ARE
EXPECTED TO BE IN EXCESS OF 15 TO 25 MPH...WITH FREQUENT GUSTS
OVER 30 THROUGHOUT MOST OF THE DAY. WINDS SHOULD SLACK OFF BY
00Z...AS THE SYSTEM PUTS SOME DISTANCE BETWEEN ITSELF AND THE FOUR
STATE AREA. HAVE GONE WITH A LAKE WIND ADVISORY FOR THE WHOLE AREA
STARTING AT MIDNIGHT. WINDS LOOK LIKE THEY WILL STAY JUST BELOW
WIND ADVISORY CRITERIA OF 30 TO 40 MPH SUSTAINED.

AFTER THE AREA DEALS WITH THE WINDS ON THURSDAY...A QUIET FEW DAYS
OF WEATHER WILL RETURN. A SLOW WARMING TREND WILL BEGIN AS
WELL...AS SOUTHERLY FLOW RETURNS TO THE AREA BY THE LATER HALF OF
THE WEEKEND. THIS WILL PROVIDE SLIGHT RAIN CHANCES TO THE AREA.
ALSO...JUST AFTER CHRISTMAS...SEVERAL MODELS ARE AGREEING TO THE
FACT THAT A LARGE STORM SYSTEM WILL APPROACH THE AREA FROM THE
WEST. BOTH THE GFS AND THE EURO ARE ADVERTISING A STRONG SURFACE
LOW DEVELOPING ALONG THE NORTHERN GULF COAST AND TRACKING
NORTHEAST. RAIN CHANCES APPEAR PROMISING AND A LARGE AMOUNT OF
COLD AIR COULD MOVE INTO THE AREA FROM THE NORTHWEST. THE THREAT
FOR WINTRY WEATHER IS NOT PROMISING AT THIS TIME...BUT BRIEF
FROZEN PRECIPITATION COULD BE POSSIBLE ACROSS THE HILLY AREAS OF
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. ALOT CAN CHANGE WITH
THIS OVER THE NEXT 7-8 DAYS...SO DONT GET YOUR HOPES UP YET...BUT STAY
TUNED. /20/

AVIATION...

STRONG UPPER LVL TROUGH...SLOWLY MOVG EAST TOWARDS TX
PANHANDLE...ALLOWING MORE TIME FOR MOISTURE TO ADVECT BACK INTO
AREA. SOUTH WINDS HAVE INCREASED ACROSS NE TX TO 15 TO 20
KTS...WITH FQT GUSTS OVER 25 KTS. CIGS ACROSS ENTIRE CWA IN LOW
VFR CAT...WITH ONLY VERY OCNL DIPS TO HIGH MVFR. SFC FRONT MOVING
MOVG THRU EASTERN TX PANHANDLE. NO REAL CONVECTION ATTM...EITHER
ALONG FRONT OR ALONG PREFRONTAL TROUGH EXTENDING FROM FTW TO FSM.
LOW LVL SHEAR PRIMED FOR ROTATING STORMS AND LAPSE RATES BECMG SFC
BASED. SUFFICIENT MOISTURE IN MID LVLS LIMITING FACTOR...WITH
LITTLE CONVECTION EXPECTED UNTIL AFTER 00Z THU. THIS ACTIVITY WILL
LIKELY REMAIN ISOLD...AND WILL LEAVE MUCH OF AREA TERMINALS IN
VCNTY TSTMS THIS EVENING. FURTHER EAST NEAR KMLU AND KELD WHERE
MOISTURE CONVERGENCE COMING TOGETHER...HAVE ALSO INCLUDED TEMPO
TSTMS WITH HEAVY RAIN. MAINLY IN THE 02-08Z TIME FRAME WILL HAVE
STG UPDRAFTS AND CONTAIN A HIGH POTENTIAL FOR STG TO DAMAGING WIND
GUSTS. COLD FRONT WILL REACH KTYR...KGGG...KLFK...KTXK...AND KSHV
BTWN 06-09Z THUR...AND QUICKLY THRU KELD AND KMLU AOA 12Z. WEST
WINDS BECMG NW 20 TO 25 KTS WITH GUSTS OVER 35 KTS CAN BE EXPECTED
WITH FROPA...ALONG WITH QUICK TRANSITION TO VFR SKC. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  55  29  60  33 /  60  10   0   0   0
MLU  50  56  29  55  29 /  60  20   0   0   0
DEQ  42  49  21  57  25 /  70  10   0   0   0
TXK  45  53  28  57  33 /  70  10   0   0   0
ELD  48  55  26  56  30 /  60  10   0   0   0
TYR  42  51  26  58  34 /  70  10   0   0   0
GGG  47  55  26  61  31 /  50  10   0   0   0
LFK  49  56  27  62  32 /  50  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: ARZ070-071.

     LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-072-073.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: LAZ001-002-010.

     LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: LAZ003>006-011>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

     LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: TXZ167.

&&

24
Hazardous weather outlook, Dec 19, 11:22 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CST WED DEC 19 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A POWERFUL UPPER LEVEL STORM SYSTEM IS FORECAST TO TRACK ACROSS
THE CENTRAL PLAINS...GENERALLY ALONG A PATH FROM COLORADO TO
MISSOURI OVER THE NEXT 18 TO 24 HOURS. AT THE SURFACE...A
STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK FROM OKLAHOMA
NORTHEASTWARD TOWARD MISSOURI. EXTENDING TO THE SOUTH WILL BE A
STRONG COLD FRONT. AS THIS COLD FRONT PASSES THROUGH THE AREA
DURING THE LATE EVENING THROUGH TOMORROW MORNING...STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THE INITIAL THREAT APPEARS TO BE STRONG WIND GUSTS AND ISOLATED
TORNADOES. AS THE FRONT MOVES OVER THE AREA FROM WEST TO
EAST...THE INDIVIDUAL STORMS SHOULD MERGE...LEADING TO A SOLID OR
SLIGHTLY BROKEN LINE OF STORMS. THE MAIN THREAT WHEN THIS OCCURS
WOULD BE DAMAGING WINDS. THE SEVERE WEATHER THREAT SHOULD COME TO AN END
BY 7 AM CST THURSDAY FOR THE ENTIRE AREA. THEN...STRONG NORTHWEST
WINDS OF 15 TO 25 MPH...WITH GUSTS GREATER THAN 30 MPH WILL BE
COMMON ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS BACK TO
THE REGION BY EARLY NEXT WEEK. HOWEVER...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

20

In the hours before

Special weather statement, Dec 19, 9:40 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CST WED DEC 19 2012

OKZ077-200445-
MCCURTAIN-
940 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...PLUNKETVILLE...RINGOLD...RUFE...SHERWOOD...SLIM...
     SMITHVILLE AND WATSON...

AT 939 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
WEST OF OCTAVIA TO RATTAN...OR ALONG A LINE EXTENDING FROM 20 MILES
EAST OF CLAYTON TO 10 MILES NORTHEAST OF HUGO...MOVING EAST AT 45
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

13

The radar

The Shreveport radar (KSHV), 172 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
December 19, 10:45 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
58 kt (67 mph) estimated gust
Reported by
State Official
Coordinates
33.610, -95.060

Several reports of trees and powerlines downed throughout Red River County.

Thunderstorm Wind, Franklin

When
December 19, 10:55 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
33.170, -95.220

Numerous trees and powerlines were downed across all of Franklin County.

Thunderstorm Wind, Titus

When
December 19, 11:10 PM CST
Where
Titus County, 0.69 mi N of Mt Pleasant Muni Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.140, -94.980

A tree was downed on a house south of Mount Pleasant. There was no report of injuries.

Thunderstorm Wind, Bowie

When
December 19, 11:10 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.510, -94.620

Fire Department reported that powerlines were downed throughout town.

Thunderstorm Wind, Camp

When
December 19, 11:15 PM CST
Where
Camp County, Harvard
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.070, -94.970

A tree was downed onto a mobile home north of Pittsburg, Texas. There was no report of injuries.

Thunderstorm Wind, Upshur

When
December 19, 11:20 PM CST
Where
Upshur County, 0.9 mi NW of Big Sandy
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.590, -95.110

A tree was downed in Big Sandy on Hwy. 155.

Thunderstorm Wind, Camp

When
December 19, 11:25 PM CST
Where
Camp County, 0.58 mi W of Pittsburg
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -94.980

A power pole was downed across Hwy. 11 just west of Pittsburg, Texas.

Thunderstorm Wind, Bowie

When
December 19, 11:30 PM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.460, -94.420

Several trees were downed on Cannon Street in New Boston, Texas.

Thunderstorm Wind, Gregg

When
December 19, 11:35 PM CST
Where
Gregg County, 1.35 mi WNW of Gladewater
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.950

Several trees were downed with debris across Hwy. 80 in Gladewater, Texas.

Thunderstorm Wind, Morris

When
December 19, 11:35 PM CST
Where
Morris County, 0.58 mi E of Dangerfield
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -94.720

Several trees were downed across the county with powerlines downed as well.

Thunderstorm Wind, Morris

When
December 19, 11:40 PM CST
Where
Morris County, 1.5 mi NNW of Lone Star
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
32.940, -94.710

Large tree limbs and branches were downed in Lone Star, Texas.

Thunderstorm Wind, Bowie

When
December 19, 11:40 PM CST
Where
Bowie County, 0.58 mi E of Maud
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
33.330, -94.340

A tree was downed in Maud, Texas across FM. 2149.

Thunderstorm Wind, Bowie

When
December 19, 11:40 PM CST
Where
Bowie County, 1.15 mi E of Victory City
Measured
59 kt (68 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
33.470, -94.210

A tree fell on a home in Leary, Texas. There were no reports of injuries.

Thunderstorm Wind, Bowie

When
December 19, 11:45 PM CST
Where
Bowie County, 0.69 mi N of Redwater
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.360, -94.250

A transformer was blown down along Hwy. 991 in the Redwater community.

Thunderstorm Wind, Cass

When
December 20, 12:00 AM CST
Where
Cass County, 1.87 mi WSW of Linden
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
33.010, -94.360

Numerous trees and powerlines were downed across the entire county.

Thunderstorm Wind, Cherokee

When
December 20, 12:05 AM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
58 kt (67 mph) estimated gust
Reported by
State Official
Coordinates
31.970, -95.260

Numerous trees were downed in the Jacksonville, Texas community.

Thunderstorm Wind, Marion

When
December 20, 12:05 AM CST
Where
Marion County, 0.69 mi N of Jefferson
Measured
62 kt (71 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
32.760, -94.350

The roof was taken off a home by strong winds in Jefferson, Texas. There were no reports of injuries.

Thunderstorm Wind, Marion

When
December 20, 12:06 AM CST
Where
Marion County, 2.71 mi NE of Lassater
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.860, -94.470

Large trees were downed on Hwy. 49 in Kellyville, Texas northwest of Jefferson.

Thunderstorm Wind, Rusk

When
December 20, 12:15 AM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
57 kt (66 mph) estimated gust
Reported by
State Official
Coordinates
32.160, -94.800

Several trees and powerlines were downed across the county.

Thunderstorm Wind, Harrison

When
December 20, 12:30 AM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
58 kt (67 mph) estimated gust
Reported by
State Official
Coordinates
32.540, -94.350

Trees and powerlines were downed throughout the entire county.

Thunderstorm Wind, Marion

When
December 20, 12:30 AM CST
Where
Marion County, 1.87 mi ENE of Smithland
Measured
59 kt (68 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.830, -94.140

Damaging wind gusts blew the roof off a porch of a home on CR. 3300 near the Smithland community just north of Hwy. 49.

Thunderstorm Wind, Rusk

When
December 20, 12:35 AM CST
Where
Rusk County, 0.91 mi SW of Mt Enterprise
Measured
57 kt (66 mph) estimated gust
Reported by
State Official
Coordinates
31.910, -94.680

Trees and powerlines were downed in the Mount Enterprise community.

Thunderstorm Wind, Panola

When
December 20, 12:50 AM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
57 kt (66 mph) estimated gust
Reported by
State Official
Coordinates
32.150, -94.340

Trees and powerlines were downed throughout the county.

Thunderstorm Wind, Nacogdoches

When
December 20, 12:55 AM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
31.610, -94.650

Several trees and powerlines were downed across the entire county.

Thunderstorm Wind, Angelina

When
December 20, 1:10 AM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
31.330, -94.730

Trees were downed across the county.

Thunderstorm Wind, San Augustine

When
December 20, 1:51 AM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
31.530, -94.110

Several trees were downed in San Augustine, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417531, 417534, 417535, 417536, 417532, 417539, 417542, 417545, 417547, 417555, 417559, 417561, 417562, 417565, 417579, 417580, 417581, 417585, 417588, 417590, 417591, 417599, 417656, 417658, 417669, 417676.